β-spread of Sets in Metric Spaces and Critical Values of Smooth Functions
- 496 Downloads
This paper provides new geometric restrictions on the set of critical values of differentiable functions. The classical and widely used condition on critical values of differentiable mappings is given by the Morse-Sard theorem ([20, 38, 39]): if the mapping is C k -smooth, with k sufficiently big, then the set of its critical values has the Lebesgue measure (or, more precisely, the Hausdorff measure of an appropriate dimension) zero.
In a work of the author since 1981 (–, , and others) which was strongly inspired by questions, remarks, and constructive criticism of Moshe Livsic, it was shown that in fact the critical values of any differentiable mapping satisfy geometric restrictions much stronger than just the property to be of measure zero. These restrictions are given in terms of the metric entropy and they turn out to be pretty close to a complete characterization of the possible sets of critical values. Still a gap between the necessary and sufficient conditions remained.
In the present paper we close (partially) this gap, introducing into consideration of critical values a certain geometric invariant (we call it β-spread) which was previously studied in quite different relations. We show that in many important cases β-spread provides a complete characterization of critical values of differentiable functions.
Mathematics Subject Classification (2000)58K05 57R45 31B15
KeywordsCritical values Sard theorem metric entropy spanning trees
Unable to display preview. Download preview PDF.
- V.I. Bakhtin, Properties of the entropy and the Hausdorff dimensions, Vestnik Mosk. Gos. Univ., Ser. 1, no. 5, 1982, 25–29.Google Scholar
- J. Beck, J. Spencer, Unit distances, J. Combin. Theory Ser. A 37 (1984), no. 3, 231-238.Google Scholar
- J. Beck, Uniformity and irregularity, Proceedings of the International Congress of Mathematicians, Vol. 1, 2 (Berkeley, Calif., 1986), 1400–1407, Amer. Math. Soc., Providence, RI, 1987.Google Scholar
- G. Bouligand, Ensembles impropres et nombre dimensionnel, Bull. Sci. Math. (2) 52 (1928), 320–344 and 361–376.Google Scholar
- L. Carleson, Selected Problems on Exceptional Sets, Van Nostrand Math. Studies, 13, 1967.Google Scholar
- H. Federer, Geometric Measure Theory, Die Grundlehren der Math.Wissenschafften, Vol. 153, Springer-Verlag, 1969.Google Scholar
- H. Minkowski, Theorie der konvexen Körper, insbesondere Begründung ihres Oberfl ächenbegriffs, in: Gesammelte Abhandlungen von Hermann Minkowski (part II, Chapter XXV), Chelsea, New York, 1967, 131–229.Google Scholar
- L.D. Ivanov, Variazii mnozestv i funkzii, Moscow, Nauka 1975.Google Scholar
- A.N. Kolmogorov, Asymptotic characteristics of some completely bounded metric spaces, Dokl. Akad. Nauk USSR 108, 1956, 585–589.Google Scholar
- M. Lapidus, M. van Frankenhuysen, Fractal Geometry and Number Theory, Birkh äuser, 2000.Google Scholar
- C. Tricot, Curves and fractal dimension. With a foreword by Michel Mendes France. Translated from the 1993 French original. Springer-Verlag, New York, 1995. xiv+323 pp.Google Scholar
- Y. Yomdin, β-spread of sets in metric spaces and critical values of smooth functions, Preprint, MPI Bonn, (1983).Google Scholar
- Y. Yomdin, β-spread of sets in metric spaces and capacity, in preparation.Google Scholar
- Y. Yomdin, Discrete subsets of semialgebraic sets, in preparation.Google Scholar
- Y. Yomdin, Remez-type inequalities for polynomials bounded on discrete sets, submitted.Google Scholar
- Y. Yomdin, G. Comte, Tame Geometry with Applications in Smooth Analysis, Lecture Notes in Mathematics, 1834, Springer, Berlin, Heidelberg, New York, 2004.Google Scholar